Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 474, NWS Jackson, MS

August 15, 2006Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 15, 2006, 7:13 PM CDT for Clarke County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 7:13 PM CDT (00:13 UTC)
Expired
Aug 15, 2006, 8:00 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 160014
SVRJAN
MSC023-160100-
/O.NEW.KJAN.SV.W.0474.060816T0013Z-060816T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
713 PM CDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF QUITMAN

* UNTIL 800 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHEAST OF STONEWALL...OR ABOUT 11 MILES SOUTHEAST OF
  MERIDIAN...AND MOVING SOUTH AT 25 MPH.

  OTHER POTENT STORM CAPABLE OF PRODUCING HAIL AND STRONG WINDS
  ARE ALSO EXPECTED TO DEVELOP ELSEWHERE ACROSS CLARKE COUNTY DURING
  THIS TIME PERIOD.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES EAST OF QUITMAN BY 735 PM CDT

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3222 8845 3222 8875 3217 8892 3184 8890
      3185 8866 3190 8848

$$

BYB
1 follow-up statement
000 
WWUS54 KJAN 160054
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
753 PM CDT TUE AUG 15 2006

MSC023-160103-
/O.EXP.KJAN.SV.W.0474.000000T0000Z-060816T0100Z/
CLARKE MS-
753 PM CDT TUE AUG 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLARKE COUNTY EXPIRES AT 800
PM CDT...

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS CLARKE COUNTY...BUT ARE
NO LONGER CONSIDERED SEVERE. EXPECT ONLY LOCALLY HEAVY RAINFALL...
OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...AND WIND GUSTS TO 25 
MPH WITH CURRENT ACTIVITY FOR THE NEXT 30 MINUTES TO ONE HOUR.

LAT...LON 3222 8845 3222 8875 3217 8892 3184 8890
      3185 8866 3190 8848

$$

BYB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:27 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 3:27 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT TUE AUG 15 2006

.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...A COLD
FRONT...CURRENTLY STRETCHING SOUTHWEST ACROSS NORTH ALABAMA THROUGH
NORTH CENTRAL MISSISSIPPI AND ALONG THE ARKANSAS LOUISIANA
LINE...WILL CONTINUE TO SLOWLY SINK SOUTH THROUGH THE AREA THIS
EVENING.  MEANWHILE...A STRONG UPPER RIDGE REMAINS FIRMLY IN PLACE
OVER MUCH OF THE REGION.  WERE BEGINNING TO SEE SOME SHOWER AND
THUNDERSTORM ACTIVITY DEVELOPING ALONG TO JUST AHEAD OF THE FRONT
ACROSS PORTIONS OF EAST MISSISSIPPI THIS AFTERNOON AS PREVIOUSLY
FORECASTED.  THIS WILL CONTINUE TO BE THE CASE THROUGH THE REMAINDER
OF THIS AFTERNOON AND INTO THE EARLY PART OF THE EVENING.  LATEST
OBS ARE SHOWING LOWER 70 DEW POINTS OVER EAST MISSISSIPPI AHEAD OF
THE FRONT.  MODEL SOUNDINGS ALSO CONTINUE TO SHOW SOME PRETTY STEEP
LOW LEVEL LAPSE RATES OVER THE AREA.  GIVEN THIS...AND WITH THE
FRONT SINKING SOUTH PROVIDING A LITTLE EXTRA LIFT...ITS POSSIBLE A
FEW OF THESE STORMS COULD BECOME STRONG.  DONT THINK HAIL WILL BE A
BIG CONCERN GIVEN THE WARM TEMPERATURES ALOFT...BUT THESE STORMS
COULD PRODUCE SOME PRETTY GUSTY WINDS.  ILL CONTINUE TO MAKE
MENTION OF THIS IN THE HWO.

THE FRONT LOOKS TO MAKE IT THROUGH MUCH OF THE FORECAST AREA EARLY
WEDNESDAY MORNING.  AS THIS HAPPENS...HIGH PRESSURE AT THE SURFACE
WILL BUILD INTO THE REGION FROM THE NORTH...WHILE THE UPPER LEVEL
RIDGE REMAINS IN PLACE OVERHEAD.  THIS WILL ALLOW SOME DRIER AIR TO
FILTER INTO THE AREA THROUGH WEDNESDAY...KEEPING RAIN CHANCES QUITE
LOW AND TEMPERATURES NEAR NORMAL. /19/

THROUGH THE LONG TERM...THURSDAY THROUGH TUESDAY...THERE HAVE BEEN A
FEW SHIFTS IN THE MDLS OVER THE LAST 24 HRS. GFS/UKMET BOTH ROTATE
THE UPPER RIDGE OVER TO THE EAST AND NOT AS FAR NORTH NOW. THIS
KEEPS ANY CHANCE OF RAIN OVER THE SRN ZONES THROUGH THE WEEKEND.

AS STATED 12Z GFS CAME IN WITH THE UPPER RIDGE THU MORE OVER THE
CWA. THIS REALLY RESTRICTS THE RAIN CHANCES TO THE SOUTH. 00Z RUN
SHOWED THIS ASWELL BUT PREVIOUS SHIFT WASNT QUITE READY TO BITE OFF
ON IT. AFTER SEEING ANOTHER RUN SUGGESTING THIS WILL GO AHEAD AND
LOWER POPS ACROSS THE NE. THIS DOES AGREE WITH THE NEW GUI. AS FOR
TEMPS MID 90S STILL LOOK GOOD AS H85 TEMPS OF NEAR 20C WILL LIKELY
BE OVER MUCH OF THE CWA. WILL STICK WITH GUI THERE.

UPPER RIDGE CENTERS OVER THE LOWER MS VALLEY FRI AND THROUGH THE
WEEKEND. THIS WILL KEEP SHRA AND TSRA CONTAINED ACROSS THE SOUTH
WHERE CONVECTION WILL BE ASSOCIATED WITH THE SEABREEZE. THE
SEABREEZE WONT GET TOO FAR NORTH AS WINDS ARE ONLY OUT OF THE S UP
TO H925. EVEN CLOUDS WILL HAVE A HARD TIME DEVELOPING OVER THE
REGION THIS WEEKEND. WITH THAT I WILL KEEP MOSTLY CLEAR SKIES NORTH
OF THE I 20 CORRIDOR THROUGH THE WEEKEND WITH PARTLY CLOUDY SKIES IN
THE AFTERNOON SOUTH OF I 20. TEMP WISE I DONT SEE TOO MUCH OF A
CHANGE AS H85 MOSTLY OUT OF THE EAST FRI AND SAT WILL KEEP H85 TEMPS
FROM WARMING. ON SUN WINDS MAY HAVE A LIGHT WRLY COMPONENT AS A WEAK
FRONT TRIES TO PUSH DOWN INTO THE CWA. ALLOW H85 TEMPS TO WARM
SLIGHTLY. THAT SAID I STILL EXPECT MID 90S THE ENTIRE WEEKEND.

UPPER RIDGE WILL BEGIN TO BUILD BACK TO THE WEST MON. AT THE SAME
TIME THE FRONT WILL SHIFT BACK TO THE NORTH BEFORE A REINFORCING
COLD FRONT PUSHES SOUTH TUE. ON TUE UPPER FLOW WILL BECOME MORE NWLY
AND THIS IS WHAT WILL HELP PUSH THE COLD FRONT INTO THE AREA. THIS
ALSO LOOKS TO BE THE BEST CHANCE FOR SHRA AND TSRA OVER THE NEXT
WEEK. TEMPS WILL STILL REMAIN AT OR JUST ABV NORMAL WITH HIGHS IN
THE LOWER TO MID 90S AND LOWS IN THE LOWER TO MID 70S. /CAB/

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN
THE CENTRAL AND EAST...KGTR...KJAN...KMEI...AND KHBG...THROUGH THE
EARLY EVENING HOURS...AS A COLD FRONT CURRENTLY DRAPED ACROSS NORTH
MISSISSIPPI CONTINUES TO DRIFTS SOUTH.  ANY ACTIVITY THAT
DEVELOPS...SHOULD DISSIPATE AROUND 00-01Z.  EXPECT VFR CONDITIONS
THROUGH MUCH OF THE NIGHT...HOWEVER FOG COULD DEVELOP IN PLACES THAT
RECEIVED RAIN DURING THE DAY TUESDAY. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  96  71  95 /   9   7   0  15
MERIDIAN      73  94  71  94 /  22  12   1  12
VICKSBURG     73  97  72  97 /   4   4   0  15
HATTIESBURG   74  96  74  94 /  25  16   7  28
NATCHEZ       74  95  72  95 /  12   7   0  25
GREENVILLE    72  95  69  97 /   4   4   0   7
GREENWOOD     71  96  69  94 /   6   5   0   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/CAB
Hazardous weather outlook, Aug 15, 2:34 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT TUE AUG 15 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161934-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
234 PM CDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH THE OUTLOOK
AREA LATE TUESDAY AFTERNOON. AS THIS FRONT SINKS SOUTH THROUGH
THE WARM...MOIST...AND UNSTABLE ATMOSPHERE ALREADY IN PLACE OVER
THE AREA..SOME STRONG THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF
CENTRAL AND EAST MISSISSIPPI...PARTICULARLY ALONG AND EAST OF THE
INTERSTATE 55 CORRIDORE.  STRONG WIND GUSTS TO 50 MPH WILL BE THE
PRIMARY CONCERN FOR ANY STORMS THAT DEVELOP IN THIS AREA THIS
AFTERNOON.  PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE AND COULD
LEAD TO THE PONDING OF WATER ON AREA ROADS AND IN LOW LYING
AREAS.

...FLOODING...
WITH THE APPROACH OF THE COLD FRONT THIS TUESDAY
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BE ABLE TO FORM IN THE
MOIST ENVIRONMENT ACROSS MUCH OF THE REGION.  SOME OF THESE
STORMS WILL BE ABLE TO DROP A QUICK 1 TO 2 INCHES OF RAIN.  WITH
THIS MUCH OF RAIN IN A SHORT PERIOD OF TIME...THE PONDING OF
WATER ON AREA ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 15, 5:50 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
550 PM CDT TUE AUG 15 2006

MSZ044>046-050>052-056>058-065-066-160000-
CLARKE-COVINGTON-JASPER-JONES-KEMPER-LAUDERDALE-LEAKE-NESHOBA-NEWTON-
SCOTT-SMITH-
550 PM CDT TUE AUG 15 2006

...STRONG THUNDERSTORMS DEVELOPING OVER EAST CENTRAL MISSISSIPPI...

AT 550 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
DEVELOPING OVER MUCH OF EAST CENTRAL MISSISSIPPI...ESPECIALLY IN THE
AREA FROM CARTHAGE AND FOREST TO DEKALB AND QUITMAN. THE STORMS
ARE MOVING SLOWLY SOUTH...AND THEY ARE CAPABLE OF PRODUCING STRONG
WIND GUSTS OF 40 TO 50 MPH...FREQUENT LIGHTNING STRIKES...SMALL
HAIL...AND TORRENTIAL RAINFALL.

PERSONS OUTDOORS IN THE EAST CENTRAL MISSISSIPPI AREA SHOULD KEEP A
CLOSE WATCH FOR THREATENING WEATHER AND BE PREPARED TO MOVE INDOORS
QUICKLY. BE ESPECIALLY AWARE OF OLDER TREES AND ROTTEN LIMBS WHICH
WILL BE MORE PRONE TO FALLING IN STRONG WIND GUSTS.

EC
Local storm report, Aug 15, 6:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             1 E MERIDIAN            32.38N 88.70W
08/15/2006  E1.75 INCH       LAUDERDALE         MS   EMERGENCY MNGR

            QUARTER TO GOLFBALL SIZE HAIL ON THE EAST SIDE OF
            MERIDIAN.

&&

BRYANT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:21 PM CDTSevere Thunderstorm WarningJANJasper, Jones54 min
Aug 15, 8:25 PM CDTSevere Thunderstorm WarningJANForrest, Jones58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.